Texas, 2004

Flood in Texas, June 30, 2004

June 30, 2004 · NWS EWX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 29, 7:12 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 29, 7:12 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
812 PM CDT TUE JUN 29 2004

.UPDATE...THE LARGE BAND OF CONVECTION IS GRADUALLY SHIFTING EAST.
THIS IS EVIDENT ON THE WATER VAPOR IMAGERY AND RADAR AS A SHORT WAVE
TROUGH OVER THE BIG BEND SLIDES NORTHEAST TOWARD THE CENTRAL U.S.
THE LINE OF THUNDERSTORMS THAT DEVELOPED AHEAD OF THE SHORT WAVE
TROUGH MAY CROSS INTO VAL VERDE AND EDWARDS COUNTIES AROUND
MIDNIGHT. FEEL THE RAINS WILL BE MOST PREVALENT OVER THE EASTERN
HALF OF THE COUNTY WARNING AREA WHERE DEEPEST MOISTURE RESIDES.  SO
HAVE MADE A FEW ADJUSTMENT ON THE TEMPS AND CLEANED UP THE WORDING
ON POPS.  REST OF FORECAST IS GOOD TO GO.

&&

.PREVIOUS DISCUSSION...
THE FLASH FLOOD WATCH THAT IS IN PLACE FOR ALL OF SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY WILL CONTINUE UNTIL 4PM WEDNESDAY.

A ANALYSIS OF SURFACE AND UPPER LEVEL DATA REFLECTS THE FOLLOWING:
1.A WEAK SURFACE RIDGE IS LOCATED TO THE EAST AND THIS RIDGE IS
PROVIDING LOW LEVEL MOIST INFLOW OFF THE GULF INTO TEXAS.
2.A WEAK SURFACE RIDGE IS TO THE NORTHWEST AND IS NOT STRONG ENOUGH
TO SLIDE SOUTHEAST.
3.A UPPER LEVEL INFLOW TAP FROM THE PACIFIC/BAJA REGION CONTINUES
PROVIDING MOISTURE INTO THE TEXAS. THIS MOISTURE CONTINUES TO BE
CHANNELED INTO TEXAS BETWEEN THE TWO PRESSURE RIDGES.

THIS SYNOPTIC PATTERN RESULTS IN A LOW PRESSURE TROF OVER SOUTH
CENTRAL TEXAS WITH MOISTURE FUNNELING INTO THIS REGION. AS LONG AS
THE RIDGE TO THE EAST REMAINS DOMINATE...THIS CURRENT SYNOPTIC
SITUATION WILL KEEP SOUTH CENTRAL TEXAS UNDER THE GUN FOR EXCESSIVE
RAINFALL. THE MODELS KEEP THIS TREND IN PLACE THROUGH WEDNESDAY...
BEFORE SLOWLY ENDING LATE WEDNESDAY NIGHT INTO THURSDAY.

MODEL ANALYSIS SHIFTS THE LOW PRESSURE TROF EASTWARD BY WEDNESDAY
MORNING WITH THE MAIN FOCUS OF RAIN MORE OVER THE EASTERN COUNTIES
THAN WHAT IS CURRENTLY HAPPENING. EITHER WAY...MOST OF SOUTH CENTRAL
TEXAS WILL CONTINUE TO RECEIVE FLASH FLOODING RAINS THROUGH TONIGHT
AND WEDNESDAY BEFORE TAPERING OFF A TAD ON THURSDAY. BUT WITH THE
MAIN THREAT BEING OVER THE EASTERN COUNTIES...THEN HIGHER
PRECIPITATION PERCENTAGES WILL BE FORECASTED THERE.

MODELS ARE IN AGREEMENT WITH ENDING THE RAIN EVENT ON THURSDAY. THE
RIDGE TO THE EAST BUILDS WESTWARD AND THIS WILL CUTOFF THE UPPER
LEVEL MOISTURE TAP FROM THE PACIFIC. WHAT WILL REMAIN IS A SLIGHT
CHANCE OF AFTERNOON CONVECTION OVER THE EASTERN HALF OF SOUTH
CENTRAL TEXAS...DUE TO HEATING AND THIS WILL BE MAINLY OVER EAST
TEXAS SPILLING OVER INTO THE EASTERN COUNTIES OF SOUTH CENTRAL TEXAS.

MODEL DIFFERENCES HAVE THE GFS AND ECMWF TRENDS THE GULF RIDGE
WESTWARD AND PUSHING THE MOISTURE TROF INTO WEST TEXAS. THE GFS IS
FASTER WITH THIS SCENARIO BUT THE END RESULTS ARE THE SAME.
BY SUNDAY THE 4TH OF JULY...MODEL SHOWS A DRIER AIRMASS OVER TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  89  72  92 /  70  70  50  30
AUSTIN BERGSTROM INTL AIRPORT  70  88  71  91 /  70  70  50  30
DEL RIO INTL AIRPORT           72  91  74  94 /  50  50  20  20
SAN ANTONIO INTL AIRPORT       72  88  73  92 /  70  70  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL OF SOUTH CENTRAL TEXAS UNTIL 4PM WEDNESDAY.

&&

06/04/JB
Hazardous weather outlook, Jun 29, 5:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT TUE JUN 29 2004

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTY HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON.  A VERY MOIST
AND UNSTABLE AIRMASS REMAINS IN PLACE. A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT...GRADUALLY SPREADING FROM WEST TO EAST ACROSS
SOUTH CENTRAL TEXAS. HEAVY RAINFALL MAY CAUSE FLOODING. ADDITIONAL
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES ARE LIKELY WITH ISOLATED
AMOUNTS OF UP TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE FLASH FLOOD WATCH WILL EXTEND THROUGH WEDNESDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE. HEAVY RAINFALL MAY CAUSE
FLOODING WEDNESDAY. THE WEATHER PATTERN IS EXPECTED TO CHANGE
THURSDAY LEADING TO LOWER CHANCES OF RAINS FRIDAY INTO THE FOURTH OF
JULY WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Medina

When
June 30, 1:00 AM CST to 5:00 PM CST
Where
Medina forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Seco Creek at Rowe Ranch near D'Hanis crested at 18.79 feet on June 30 at 0600CST, where flood stage is 15 feet

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410063.